Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 96, NWS La Crosse, WI

July 22, 2013Vernon County, Wisconsin; Houston County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 22, 2013, 6:39 PM CDT for Vernon County, Wisconsin; Houston County, Minnesota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2013, 6:39 PM CDT (23:39 UTC)
Expired
Jul 22, 2013, 7:15 PM CDT
In force
36 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Houston County, MN, Vernon County, WI

The radar

The La Crosse radar (KARX), 22 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:21 PM CDTHAIL 1Stoddard, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 3:33 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2407 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WUUS53 KARX 222339
SVRARX
MNC055-WIC123-230015-
/O.NEW.KARX.SV.W.0096.130722T2339Z-130723T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
639 PM CDT MON JUL 22 2013

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HOUSTON COUNTY IN SOUTHEAST MINNESOTA...
  WEST CENTRAL VERNON COUNTY IN SOUTHWEST WISCONSIN...

* UNTIL 715 PM CDT

* AT 635 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
  OF BROWNSVILLE...AND MOVING EAST AT 45 MPH.

  HAZARD...PING PONG BALL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
           TO ROOFS...SIDING...WINDOWS AND VEHICLES.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
  CENTRAL HOUSTON AND WEST CENTRAL VERNON COUNTIES...INCLUDING THE   
  FOLLOWING LOCATIONS...ROMANCE AND FREEBURG...RENO...COUNTY ROADS K 
  AND O.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4369 9110 4350 9111 4360 9150 4368 9149
TIME...MOT...LOC 2339Z 271DEG 41KT 4363 9127

HAIL...1.50IN
WIND...<50MPH

$$
1 follow-up statement
995 
WWUS53 KARX 222349
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT MON JUL 22 2013

MNC055-WIC123-230015-
/O.CON.KARX.SV.W.0096.000000T0000Z-130723T0015Z/
HOUSTON MN-VERNON WI-
649 PM CDT MON JUL 22 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
VERNON AND EAST CENTRAL HOUSTON COUNTIES UNTIL 715 PM CDT...

AT 640 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST 
OF BROWNSVILLE...AND MOVING EAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL.

SOURCE...RADAR INDICATED. THIS IS THE LARGEST HAIL INDICATION OF THE 
         DAY FROM THE RADAR IN THE LOCAL AREA. SOME VERY LARGE HAIL  
         IS EXPECTED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS AND VEHICLES.

THE LEADING EDGE OF THE SEVERE THUNDERSTORM WILL BE NEAR...
  BETWEEN RENO AND BROWNVILLE IN MINNESOTA BY 655 PM.
  THE MISSISSIPPI RIVER WEST OF STODDARD BY 700 PM.
  STODDARD AROUND 710 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE COUNTY ROADS 3 AND 24 IN 
HOUSTON COUNTY...LOCK AND DAM 8...GENOA AND COUNTY ROADS K AND O.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

IF ON OR NEAR THE MISSISSIPPI RIVER...GET AWAY FROM THE WATER AND MOVE TO 
SHELTER. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK 
BY LIGHTNING. BOATS CAN BE SWAMPED BY LARGE CAPSIZING WAVES...EVEN 
ON SMALL BODIES OF WATER. MOVE INTO DOCK AND SEEK SAFE SHELTER NOW.

&&

LAT...LON 4361 9146 4368 9145 4369 9110 4350 9111
TIME...MOT...LOC 2345Z 265DEG 20KT 4365 9132

HAIL...1.50IN
WIND...<50MPH

$$

BAUMGARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:05 PM CDT, 34 minutes earlier.

Area forecast discussion, Jul 22, 6:05 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
605 PM CDT MON JUL 22 2013

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 322 PM CDT MON JUL 22 2013

DATA ANALYSIS HAS A DEEP 999MB LOW OVER WESTERN ONTARIO CANADA WITH
A COLD FRONT EXTENDING ACROSS WESTERN LAKE MICHIGAN INTO THE TWIN
CITIES AND THEN INTO WESTERN IA. RADAR WAS SHOWING
SHOWERS/THUNDERSTORMS FIRING ACROSS NORTHWEST INTO WEST CENTRAL WI
AHEAD OF THE FRONT. THIS CONVECTION IS EXPECTED TO CONTINUE UPSCALE
TREND AND EXPAND SOUTHWARD ALONG THE FRONT OVER THE NEXT COUPLE OF
HOURS AS CAPE INCREASES OUT AHEAD OF THE FRONTAL BOUNDARY. NSSL WRF
AND A COUPLE OTHER WRF MODELS SHOW A BROKEN LINE OF STRONG TO SEVERE
THUNDERSTORMS OCCURING ALONG THIS FRONT AS IT SLIPS SOUTHEAST ACROSS
THE AREA. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT WITH
THE LINE OF STORMS. AN ISOLATED TORNADO THREAT WILL BE MAINLY NORTH
OF I-94 WHERE STRONGER SHEAR/STORM RELATIVE HELICITY WILL EXIST.

LOOK FOR THIS FRONT AND STORMS TO PRETTY MUCH EXIT THE AREA AROUND
03Z WITH SKIES CLEARING FROM NORTHWEST TO THE SOUTHEAST AFTER
MIDNIGHT.

COOLER/DRIER AIR WILL FILTER INTO THE REGION ON TUESDAY AS CANADIAN
HIGH PRESSURE BUILDS IN. PLAN ON HIGHS IN THE 70S WITH DEW POINTS
LOWERING INTO THE LOW/MID 50S.

HIGH PRESSURE WILL THEN SETTLE OVER THE REGION FOR CLEAR/CALM
CONDITIONS. THIS SYNOPTIC SETUP WILL BE PRIME FOR LATE NIGHT/EARLY
MORNING RIVER VALLEY FOG. BASED ON THIS SIGNAL...WENT WITH AREAS OF
FOG ALONG THE WISCONSIN/MISSISSIPPI RIVER VALLEYS AND THEIR
TRIBUTARIES. ALSO INCLUDED AREAS OF FOG IN THE CRANBERRY BOG COUNTRY
OF CENTRAL WISCONSIN WHERE OVERNIGHT LOWS ARE EXPECTED TO BOTTOM OUT
IN THE MIDDLE 40S. LOW TO MIDDLE 50S ARE EXPECTED ELSEWHERE ACROSS
THE FORECAST AREA.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 322 PM CDT MON JUL 22 2013

AFTER SOME EXPECTED MORNING FOG WEDNESDAY...MODELS HINTING AT
DECAYING SHRA/TS ACTIVITY MOVING TOWARD THE AREA FROM THE NORTHERN
PLAIN AHEAD OF A MID-LEVEL SHORTWAVE TROUGH. DID INCLUDE A SMALL-END
SLIGHT CHANCE SHRA/TS ACROSS NORTH CENTRAL WI INTO SOUTHEAST
MN/NORTHEAST IA.

LOOK OF THAT MID-LEVEL TROUGH AND ASSOCIATED COLD FRONT TO MOVE INTO
THE REGION WEDNESDAY NIGHT/THURSDAY WITH A GENERAL INCREASE IN 850MB
MOISTURE TRANSPORT. BY THURSDAY AFTERNOON NAM IS INDICATING 0-1KM
MLCAPE INCREASING INTO THE 1000-200J/KG RANGE WITH 0-3KM BULK SHEAR
IN THE 20-25KT RANGE. WITH COOLING ALOFT...SEEMS LIKE HAIL WOULD BE
THE MAIN THREAT WITH THE STRONGER CONVECTION.  WILL HAVE TO KEEP AND
EYE ON THIS FOR THE POSSIBILITY OF SOME ISOLATED SEVERE CONVECTION.

MODELS SHOWING THIS FRONTAL BOUNDARY THEN LAYS UP WEST TO EAST
ACROSS SOUTHERN WI INTO NORTHERN IA THURSDAY NIGHT FOR A CONTINUED
CHANCE OF SHOWERS AND THUNDERSTORMS. CARRIED SHRA/TS CHANCES INTO
FRIDAY...BUT WOULD BE SURPRISED IF SUBSEQUENT FORECAST BECOME DRIER
AS MODELS BEGINNING TO INDICATE A SOUTHWARD SURGE OF THE FRONT OUT
OF THE AREA.

A FEW SHOWERS AND STORMS COULD STILL BE POSSIBLE ACROSS SOUTHERN
WI/NORTHEAST IA SATURDAY AS COLD AIR ALOFT AND AN EMBEDDED TROUGH
ROTATES THROUGH THAT AREA.

FOR SATURDAY NIGHT THROUGH MONDAY...WEATHER APPEARS DRY AS A RIDGE
OF HIGH PRESSURE BUILDS INTO THE REGION.

AS FOR TEMPERATURES...COOLER THAN NORMAL READING ARE EXPECTED AS
COLDER NORTHWEST FLOW TAKES HOLD ACROSS THE AREA WEDNESDAY THROUGH
SATURDAY. PLAN ON HIGHS IN THE 70S FOR WEDNESDAY THROUGH FRIDAY WITH
THE COOLEST DAY LOOKING TO BE ON SATURDAY WITH HIGHS RANGING FROM 69
TO 76 DEGREES. SOME REBOUND IN TEMPERATURES SHOULD OCCUR
SUNDAY/MONDAY AS HEIGHTS BUILD OVER THE AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 605 PM CDT MON JUL 22 2013

COLD FRONT LOOKS TO BE EAST OF KLSE BY 00Z THIS EVENING...TAKING THE
THREAT FOR SHRA/TS WITH IT. THERE IS SOME CLEARING POST FRONT...PER
LATEST SATELLITE IMAGERY...BUT ALSO A LARGE AREA OF 3-5KFT CLOUDS
ACROSS THE EASTERN DAKOTAS/NORTHERN MN...ALL MOVING SOUTH. VERY
DIURNAL/CELLULAR LOOK TO THE CLOUDS...AND WOULD EXPECT SOME
DISSIPATION WITH SUNDOWN. HOW MUCH THOUGH IS IN QUESTION WITH
RAP13/NAM12 SUGGESTING THIS LOW LEVEL MOISTURE WILL CONTINUE INTO
THE AREA BY LATE EVENING. WILL CONTINUE A PERIOD OF BKN VFR CIGS FOR
KLSE AND KEEP KRST SCT FOR NOW. COULD SEE A FEW FLAT TOPPED CU FROM
COLD AIR ADVECTION ON TUE. WINDS WILL STAY NORTHERLY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION.....RIECK
Hazardous weather outlook, Jul 22, 3:19 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
319 PM CDT MON JUL 22 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-231200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
319 PM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WERE GROWING AROUND THE AREA AHEAD OF AN APPROACHING
COLD FRONT. ALTHOUGH NOT ALL AREAS WILL SEE THIS STORM ACTIVITY...
THE STRONGER STORMS THAT MOVE SOUTHEAST THROUGH THE AREA WILL HAVE
THE POTENTIAL TO PRODUCE HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN.
LIGHTNING IS ANOTHER THREAT.

THESE STORMS WILL AFFECT PARTS OF THE AREA THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE THUNDERSTORM CHANCES WEDNESDAY NIGHT THROUGH SUNDAY. MOST
OF THE STORMS DURING THIS PERIOD WILL LIKELY BE NON-SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED AT TIMES THROUGH 8 PM THIS
EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ/SHEA

In the hours before

Local storm report, Jul 22, 5:28 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
528 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             4 N HOLMEN              44.01N 91.26W
07/22/2013  M0.75 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

MW
Local storm report, Jul 22, 5:51 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
551 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             TREMPEALEAU             44.01N 91.44W
07/22/2013  M1.00 INCH       TREMPEALEAU        WI   PUBLIC

            FACEBOOK POST.

&&

ZT
Local storm report, Jul 22, 5:55 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
555 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             4 N HOLMEN              44.01N 91.26W
07/22/2013  M0.75 INCH       LA CROSSE          WI   NWS EMPLOYEE

            SEVERAL PERIODS OF DIME TO PENNY SIZE HAIL

&&

MW
Local storm report, Jul 22, 5:58 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
558 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             4 N HOLMEN              44.01N 91.26W
07/22/2013  M1.00 INCH       LA CROSSE          WI   NWS EMPLOYEE

            HAIL UP TO QUARTER SIZE. HAIL PARTIALLY COVERING THE
            GROUND

&&

MW
Local storm report, Jul 22, 6:07 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
607 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             HOLMEN                  43.96N 91.26W
07/22/2013  M0.50 INCH       LA CROSSE          WI   LAW ENFORCEMENT

&&

ZT
Local storm report, Jul 22, 6:20 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
620 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       2 SSW GALESVILLE        44.06N 91.37W
07/22/2013  M1.95 INCH       TREMPEALEAU        WI   NWS EMPLOYEE

&&

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:30 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau60 min
Jul 22, 5:14 PM CDTSevere Thunderstorm WarningARXClark, Jackson61 min
Jul 22, 5:14 PM CDTSevere Thunderstorm WarningARXLa Crosse61 min
Jul 22, 5:24 PM CDTTornado Warning Tornado observedARXTrempealeau36 min
Jul 22, 5:25 PM CDTSevere Thunderstorm WarningARXTrempealeau35 min
Jul 22, 3:29 PM CDTSevere Thunderstorm WarningARXMower46 min
Jul 22, 4:22 PM CDTSevere Thunderstorm WarningARXFillmore38 min
Jul 22, 4:55 PM CDTSevere Thunderstorm WarningARXFillmore, Houston, Winona50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2013Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.